Health Information Management

Q&A: Potential post-surgical encephalopathy

JustCoding News: Inpatient, February 29, 2012

Want to receive articles like this one in your inbox? Subscribe to JustCoding News: Inpatient!

QUESTION: Can a patient have encephalopathy after surgery? For example, a patient becomes confused post-surgery and is transferred from the medical-surgical floor to the intensive care unit, where he or she receives high doses of pain medication via IV. However, the patient recovers well and the confusion disappears after the IV fluids and reduction in pain medication and oxygen. Would it be appropriate to query the physician regarding encephalopathy and its possible cause, or would this be a red flag for auditors? The situation did extend the patient’s length of stay by one day.

ANSWER: I wouldn’t necessarily query for encephalopathy in this situation. However, I might ask whether the patient had “acute confusion” or “acute drug-induced delirium and/or hypoxia due to narcotics,” and I would want the physician to clearly link the condition to the underlying cause.

According to MedicineNet.com, encephalopathy is:

Disease, damage, or malfunction of the brain. In general, encephalopathy is manifested by an altered mental state that is sometimes accompanied by physical changes. Although numerous causes of encephalopathy are known, the majority of cases arise from infection, liver damage, anoxia, or kidney failure. The term encephalopathy is very broad and, in most cases, is preceded by various terms that describe the reason, cause, or special conditions of the patient that leads to brain malfunction. For example, anoxic encephalopathy means brain damage due to lack of oxygen, and hepatic encephalopathy means brain malfunction due to liver disease. Depending upon the cause and severity of the condition, symptoms may range from mild alterations in mental status to severe and potentially fatal manifestations such as dementia, seizures, and coma.

When an altered mental state is due to a reversible cause (e.g., drugs), coders should report the specific condition. The situation you describe sounds potentially like an adverse effect of medications more than encephalopathy. Report an adverse effect by coding the condition (e.g., confusion, delirium, somnolence) along with an additional code (E935.2, Other opiates and related narcotics: codeine [methylmorphine], morphine, opium (alkaloids), meperidine [pethidine]) and indicating the adverse effect of the drug.

Reporting encephalopathy as the only MCC could also trigger an audit. Assigning the most appropriate descriptor (e.g., confusion, delirium, hypoxia) as the adverse effect and ensuring that the documentation clearly links the condition and the cause is important. That way, the record
is clear. As the definitions above states, most cases of encephalopathy are due to underlying diseases rather than anesthesia.

In the current climate of increased audit scrutiny, I would never query for encephalopathy without also asking for the etiology: “encephalopathy due to…”. First, this allows the coder to assign the most appropriate ICD-9-CM code. Second, because encephalopathy is often a source for provider queries and may result in the only MCC on a record, I recommend that CDS also query for the etiology, as this may provide additional support for the diagnosis.

Editor’s note: Lynne Spryszak, RN, CCDS, CPC, an AHIMA-approved ICD-10-CM/PCS trainer and clinical documentation improvement (CDI) education director at HCPro, Inc., in Danvers, MA, answered this question, which was originally published in CDI Strategies.

This answer was provided based on limited information submitted to HCPro, Inc. Be sure to review all documentation specific to your own individual scenario before determining appropriate code assignment.

Need expert coding advice? Submit your question to Managing Editor Doreen Bentley, CPC-A, and we’ll do our best to get an answer for you.



Want to receive articles like this one in your inbox? Subscribe to JustCoding News: Inpatient!

    Briefings on APCs
  • Briefings on APCs

    Worried about the complexities of the new rules under OPPS and APCs? Briefings on APCs helps you understand the new rules...

  • HIM Briefings

    Guiding Health Information Management professionals through the continuously changing field of medical records and toward a...

  • Briefings on Coding Compliance Strategies

    Submitting improper Medicare documentation can lead to denial of fees, payback, fines, and increased diligence from payers...

  • Briefings on HIPAA

    How can you minimize the impact of HIPAA? Subscribe to Briefings on HIPAA, your health information management resource for...

  • APCs Insider

    This HTML-based e-mail newsletter provides weekly tips and advice on the new ambulatory payment classifications regulations...

Most Popular